KAPLAN TEST-TAKING TIPS (Part 3)

sent by Mrs. Sheila Marie Subong-Gernade

LABORATORY VALUES – memorize normal lab values and be able to interpret them.

Example:

A 66 year old woman is admitted to the hospital with flu-like symptoms. When taking the history the nurse learns that the patient has been taking Lanoxin (Digoxin) 0.125 mg PO daily and furosemide (Lasix) 40 mg PO daily for the three years. Last month her physician changed the prescription for Digoxin to 0.25 mg qd. The nurse would expect the physician to order which of the following laboratory tests?

A.  serum electrolytes and digoxin level
B.  WBC and hemoglobin and hematocrit
C.  Cardiac enzymes and an ABG
D.  Blood cultures and analysis

Correct Answer: A

The nurse plans care for a 15-year-old girl admitted with complaints of fever, vomiting and diarrhea. The nurse writes the following nursing diagnosis on the patient’s care plan: "fluid volume deficit". Which of the following changes in laboratory values would demonstrate an improvement in the patient’s condition?

A.  urine specific gravity, 1.015; hematocrit, 37%
B.  urine specific gravity, 1.030; hematocrit, 47%
C.  urine specific gravity, 1.015; hematocrit, 46%
D. 
urine specific gravity, 1.025; hematocrit, 35%

In order to correctly answer this question, you must know:

    • the normal levels of hematocrit (male and female) and specific gravity of urine
    • how hematocrit and specific gravity levels are affected by a fluid volume deficit

Fluid volume deficit occurs when water and electrolytes are lost in the same proportion as they exist in the body. When a patient is dehydrated, both specific gravity of urine and hematocrit become elevated.

Correct Answer: letter B (Hct in females: 40-48%, specific gravity: 1.010 – 1.030)

FIRST TAKE CARE OF THE PATIENT, THEN THE EQUIPMENT

Example:

A 36 year old woman sustains a fractures left femur in a car accident. She is placed in balanced suspension skeletal traction using a Thomas splint and a Pearson attachment. The patient tells the nurse that she has "terrible" pain in her left thigh. Initially, the nurse should:

A.  determine that all the weights and ropes from the traction apparatus are in line and hanging free
B.  ask the patient for more information about the location and characteristics of the pain
C.  check the splint and Pearson attachment to make sure they are appropriately positioned
D.  explain to the patient she is experiencing in the affected leg a common occurrence

Correct Answer: letter B (The nurse should focus on assessing the patient and her problem before assessing the function of the equipment. All complaints of pain must be thoroughly investigated by the nurse.)

A.  This answer has you checking the equipment , not the patient. Your first concern must be the patient, not the traction
C.  same as letter A
D. Any complaints of pain are considered abnormal and should be thoroughly investigated by the nurse.

MEDICATION ADMINISTRATION – remember the "rights" in giving meds

    • Even if you did not know the information about the medication, sometimes you are able to select the correct answer by knowing the diagnosis.
    • Know the side effects and nursing implications of medications

Example:

A 45 year old man returns to the clinic two weeks after being started on allopurinol (Zyloprim) 200 mg PO daily. The nurse reviews information about this medication with the patient. Which statement by the patient indicates that the teaching was effective?

A.  "I should take my medication on an empty stomach."
B.  "I should take my medication with orange juice."
C.  "I should increase my intake of protein."
D. "I should drink at least eight glasses of water every day."

Correct Answer: letter D – Zyloprim can cause renal calculi….drink 3000 ml/day to reduce formation of kidney stones.

Proceed to Page 4
Kaplan Study Tips: Page 1 | Page 2 | Page 3 | Page 4
 

Tips & Articles for Registered Nurses 

 ----------------------------------------------------------------------
Co
pyright 2002 by Parvae Lucies Domini (http://www.ann2.net/pld)
Thanks to Mrs. Sheila Subong-Gernade for sending these tips